Try Isopropyl Alcohol To Zap Mosquitoes

People's Pharmacy

June 22, 2009|By Joe and Teresa Graedon

Question : What's a safe way to kill mosquitoes? We have a cabin on a pond, and the mosquitoes are ferocious. Some always manage to sneak in, and there is nothing worse than being buzzed, especially when you are trying to fall asleep.

Trying to swat mosquitoes at night is challenging. When my husband gets totally frustrated, he sprays a powerful DEET mist in their direction. Then we breathe the stuff, which I am not sure is safe.

Answer : Instead of spraying DEET or an insecticide at mosquitoes, try 90 percent isopropyl alcohol, which you should be able to find in almost any pharmacy. Put some in a plastic spray bottle and adjust the nozzle so you get a fine mist. Next time a mosquito comes close or rests on a wall, just zap it with the alcohol. This should be safer for you and deadlier for the mosquitoes.

Question : In less than two years on Lipitor, I went from being able to climb the ancient temples at Angkor Wat, Cambodia, to being almost unable to walk to my mailbox. I felt like I had the flu all the time. I had aches and pains in my fingers, arms, shoulders, hips, legs and feet. I felt so bad I began to wish for a short life.

My doctor listened to me and took me off Lipitor. Four days later, I could move my fingers easily again. I am hoping that I continue to improve, and that there is no permanent damage.

Answer : Many readers report that muscle pain can be an incapacitating side effect of statin-type medications like Lipitor. There may be a genetic basis that determines who is vulnerable to this reaction.

A study under way at the University of Buffalo is aimed at tracking down the genes that may be responsible. Anyone who has experienced severe muscle pain, cramps or weakness while taking statin-type cholesterol-lowering drugs such as Crestor, Lipitor or Zocor may participate. To learn more, contact Cathy Kern at ckern@buffalo.edu or call 716-829-2695. Include your telephone number and address in your message.

Question : I am 61 years old and have taken estrogen for nearly five years. My doctor said that is the limit and had me stop.

Do you have information on relieving hot flashes and other symptoms? I have them now in abundance!

Even with extra soy in my diet, my hot flashes are still very strong and annoying, and interrupt my sleep. My mother died of breast cancer, and I really don't want to continue taking HRT if it will increase my risk of cancer. I do hope there is some alternative for these problems.

Answer : Long-term exposure to hormone replacement therapy increases the risk for blood clots and heart attacks as well as for breast cancer. Most experts advise limiting HRT to the lowest dose that works for the shortest time necessary, preferably less than five years.

There are several other approaches to controlling hot flashes, ranging from prescription drugs such as Effexor, Prozac or Neurontin to natural supplements such as black cohosh, Pycnogenol or St. John's wort.

Question : I have leg pain when walking and hip pain at night. I have a vitamin D level of 14. Is it too late to take vitamin D, and if not, how much should I take?

Answer : Your low vitamin D level might account for your symptoms. Vitamin D deficiency appears more common than previously believed.

Many doctors prescribe 50,000 units of vitamin D once a week to correct a deficiency like yours. Here is one reader's experience:

"For several years, I suffered from sore hips, knees and body! I chalked it up to getting older and going through perimenopause.

"On my last trip to the doctor, I told her I was only 48 years old and felt like I was 100. She tested my vitamin D, and the count was 11.

"She prescribed 50,000 units once a week of vitamin D. I took one dose and felt like a new person the next day! For the first time in years, I have no soreness anywhere!"

It's never too late to take vitamin D.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site at PeoplesPharmacy.com.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.